Estrogen Plus Progestin Use Increases ER+ Breast Cancer Risk in African American Women
Use of estrogen with progestin increases the risk of estrogen receptor (ER)-positive breast cancer in African American women.
Use of estrogen with progestin increases the risk of estrogen receptor (ER)-positive breast cancer in African American women, a new study published online ahead of print in the Journal of the National Cancer Institute has shown.1
Observational studies and randomized trials have demonstrated that combination hormone therapy with estrogen and progestin is associated with increased incidence of ER-positive breast cancer among postmenopausal white women; however, whether this association is present among African American women is not clear.
Therefore, researchers sought to assess whether an association exists between the use of estrogen alone and of combination therapy and ER-positive and ER-negative breast cancer risk in postmenopausal African American women.
For the study, researchers analyzed data from the AMBER consortium collected from 1993 to 2013. Researchers identified 1132 ER-positive case patients, 512 ER-negative case patients, and 6693 control patients. Of the control patients, 47% had used estrogen alone, combination therapy, or both.
Results showed that combination hormonal therapy was associated with an increased risk of ER-positive breast cancer, particularly for those with recent or long-term use and among nonobese women, regardless of the interval between onset of menopause and initiation of combination use.
Researchers found no association between ER-negative breast cancer risk and combination use or any association between estrogen alone and risk of ER-positive or ER-negative breast cancer.
The findings suggest that a reduction in hormone use would be expected to decrease the number of ER-positive breast cancers.
1. Rosenberg L, Bethea TN, Viscidi E, et al. Postmenopausal female hormone use and estrogen receptor-positive and -negative breast cancer in African American women. J Natl Cancer Inst. 2016;108(4):djv361.